Alert archive / Washington / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Spokane, WA

May 30, 20204 counties in Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 30, 2020, 6:53 PM PDT for 4 counties in Washington. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2020, 6:53 PM PDT (01:53 UTC)
Expired
May 30, 2020, 7:30 PM PDT
In force
37 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Adams County, WA, Lincoln County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 29 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:00 PM PDTTSTM WND DMG1 Wsw Mohler, WAABOUT 30 POWER POLES DOWN AROUND MOHLER. COAL CRK RD, KNAPP RD AND KRAMER FARM RD. TIME IS ESTIMATED BY RADAR.
May 30, 7:10 PM PDTTSTM WND DMGHarrington, WASEVERAL TREES DOWN AT GOLF COURSE.
May 30, 7:20 PM PDTTSTM WND DMG5 W Davenport, WASHINGLES BLOWN OFF ROOF. 40 PLUS FOOT POPLAR TREES UPROOTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:22 PM PDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS56 KOTX 310153
SVROTX
WAC001-043-063-075-310230-
/O.NEW.KOTX.SV.W.0007.200531T0153Z-200531T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
653 PM PDT Sat May 30 2020

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northeastern Adams County in eastern Washington...
  Southeastern Lincoln County in eastern Washington...
  North central Whitman County in eastern Washington...
  Southern Spokane County in northeastern Washington...

* Until 730 PM PDT.

* At 652 PM PDT, severe thunderstorms were located along a line
  extending from 11 miles northeast of Ritzville to 24 miles
  southwest of Medical Lake to 16 miles southwest of Cheney to 20
  miles north of Colfax, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Spokane, Cheney, Airway Heights, Medical Lake, Davenport, Fairchild
  AFB, Odessa, Reardan, Sprague, Harrington, Spangle, Malden, Mohler,
  Amber, Gravelles, Tyler, Mondovi, Lamona, Rocklyn and Valleyford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Spokane.

Areas of blowing dust are expected near and ahead of the
thunderstorms. Motorists can expect poor visibilities and should
reduce speeds accordingly.

&&

LAT...LON 4772 11785 4769 11756 4756 11729 4750 11719
      4712 11754 4723 11780 4723 11808 4724 11873
      4775 11867
TIME...MOT...LOC 0152Z 216DEG 43KT 4725 11821 4729 11800 4728 11775
4718 11735

HAIL...1.00IN
WIND...70MPH
 
$$

JW
1 follow-up statement
912 
WWUS56 KOTX 310209
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
709 PM PDT Sat May 30 2020

WAC001-310216-
/O.CAN.KOTX.SV.W.0007.000000T0000Z-200531T0230Z/
Adams WA-
709 PM PDT Sat May 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of Adams 
County. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM PDT for
eastern and northeastern Washington.

LAT...LON 4772 11785 4769 11756 4756 11729 4750 11719
      4721 11758 4734 11775 4734 11809 4728 11869
      4775 11867
TIME...MOT...LOC 0206Z 211DEG 43KT 4744 11820 4748 11798 4747 11773
4737 11733

$$

WAC043-063-075-310230-
/O.CON.KOTX.SV.W.0007.000000T0000Z-200531T0230Z/
Lincoln WA-Whitman WA-Spokane WA-
709 PM PDT Sat May 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT
FOR SOUTHEASTERN LINCOLN...NORTHERN WHITMAN AND SOUTHERN SPOKANE
COUNTIES...

At 706 PM PDT, severe thunderstorms were located along a line
extending from 23 miles north of Ritzville to 14 miles southeast of
Davenport to 7 miles south of Medical Lake to 14 miles southeast of
Cheney, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Wind damage is also likely 
         to mobile homes, roofs, and outbuildings.

Locations impacted include...
Spokane, Cheney, Airway Heights, Medical Lake, Davenport, Fairchild
AFB, Odessa, Reardan, Harrington, Spangle, Mohler, Amber, Gravelles,
Tyler, Mondovi, Lamona, Rocklyn, Valleyford, Eleanor and Bluestem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Spokane.

Areas of blowing dust are expected near and ahead of the 
thunderstorms. Torrential rainfall is occurring in some areas as 
well.  Motorists can expect poor visibilities and should reduce 
speeds accordingly.  Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4772 11785 4769 11756 4756 11729 4750 11719
      4721 11758 4734 11775 4734 11809 4728 11869
      4775 11867
TIME...MOT...LOC 0206Z 211DEG 43KT 4744 11820 4748 11798 4747 11773
4737 11733

HAIL...1.00IN
WIND...70MPH
 
$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:08 PM PDT, 45 minutes earlier.

Area forecast discussion, May 30, 6:08 PM PDT, 45 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
608 PM PDT Sat May 30 2020

.SYNOPSIS...
Severe thunderstorms will spread into the Inland NW late this
afternoon and this evening. Large hail, damaging winds and
torrential rains are all possible. Sunday will be very cool and
cloudy. Temperatures will rebound into the 70s for the rest of the
week with mainly mountain showers.

&&

.DISCUSSION...
Strongest thunderstorm cluster moved through Hermiston and just
east of Tri-Cities in the last 2 hours. It's now entering Adams,
Whitman and Garfield counties. This activity is tracking to the
north-northeast.

Looking at the recent CAM models, the 18Z NAMnest appears to have
the best overall depiction so far. The other models were expecting
the MCS to be closer to the Cascades, but the 18Z NAMnest takes
the bulk of the thunderstorms to the northeast. These storms will
likely convert from hail to mainly wind as they continue to move
to the north. Should reach the Spokane metro area around 730pm. RJ

&&

.AVIATION...
00Z TAFS: Strong to severe thunderstorms (damaging winds, large
hail, heavy rain, with a couple of tornadoes possible) will
arrive at all TAF sites shortly after 00Z and last for a few
hours. MVFR cigs are likely at most TAF sites later tonight and
into Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        49  64  44  70  45  74 /  90  50   0   0   0   0
Coeur d'Alene  50  62  45  70  45  73 /  90  70   0   0   0   0
Pullman        48  63  44  66  44  72 /  90  40   0  10   0   0
Lewiston       57  71  51  72  50  79 /  80  30   0  20   0   0
Colville       50  66  43  73  44  76 /  90  90   0   0   0   0
Sandpoint      52  61  45  70  47  72 /  90  90   0  10   0   0
Kellogg        50  60  45  68  47  71 /  90  70   0  10  10   0
Moses Lake     53  73  46  76  45  82 /  90  10   0   0   0   0
Wenatchee      52  69  46  74  47  81 /  70  30   0   0   0   0
Omak           54  68  44  73  46  78 /  90  70   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until midnight PDT tonight for East Slopes
     Northern Cascades-Moses Lake Area-Okanogan Highlands-
     Okanogan Valley-Upper Columbia Basin-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, May 30, 12:03 AM PDT, 18 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1203 AM PDT Sat May 30 2020

IDZ001>004-026-027-WAZ031>038-041>044-310715-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
1203 AM PDT Sat May 30 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday evening continues to look like an active period for
thunderstorms and some storms may be strong capable of torrential
rain, gusty winds, and hail.

In the hours before

Local storm report, May 30, 6:31 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
631 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     7 S RALSTON             46.88N 118.33W
05/30/2020  M72 MPH          ADAMS              WA   TRAINED SPOTTER

            BLOWING DUST REDUCING VISIBILITY BELOW 1
            MILE THEN WIND AND HEAVY RAIN. VISIBILITY
            REMAINED BELOW 1 MILE WITH THE RAINFALL.

&&
Local storm report, May 30, 6:35 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
635 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     WASHTUCNA               46.76N 118.31W
05/30/2020                   ADAMS              WA   PUBLIC

            DAMAGE TO LARGE EVERGREEN TREE.

&&

RF
Special weather statement, May 30, 6:48 PM PDT, 5 minutes before
Special Weather Statement
National Weather Service Spokane WA
648 PM PDT Sat May 30 2020

IDZ003-026-WAZ032-033-310230-
Lewiston Area ID-Idaho Palouse ID-Washington Palouse WA-
Lower Garfield and Asotin Counties WA-
648 PM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LATAH...NORTHWESTERN
NEZ PERCE...NORTHEASTERN GARFIELD...SOUTHEASTERN WHITMAN AND NORTH
CENTRAL ASOTIN COUNTIES UNTIL 730 PM PDT...

At 647 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Clarkston, moving north at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lewiston, Clarkston, Genesee, Clarkston Heights-Vineland, West
Clarkston-Highland, Colton, Uniontown, Clarkston Heights and Joel.

A Severe Thunderstorm Watch remains in effect until 1100 PM PDT for
the Panhandle of and north central Idaho...and eastern and
southeastern Washington.

LAT...LON 4636 11708 4643 11732 4656 11741 4671 11706
      4672 11681
TIME...MOT...LOC 0147Z 183DEG 38KT 4650 11722

JCLEV
Local storm report, May 30, 6:50 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
650 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     2 WNW MATTAWA           46.75N 119.94W
05/30/2020  M68 MPH          GRANT              WA   MESONET

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:36 PM PDTSevere Thunderstorm WarningOTXAdams, Garfield, Whitman39 min
May 30, 6:14 PM PDTSevere Thunderstorm WarningOTXAdams, Asotin, Garfield, Whitman46 min
May 30, 6:32 PM PDTSevere Thunderstorm WarningOTXAdams28 min
May 30, 6:48 PM PDTSpecial Weather StatementOTXGarfield42 min
May 30, 7:11 PM PDTSpecial Weather StatementOTXWhitman49 min
May 30, 7:25 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane, Stevens50 min
May 30, 7:29 PM PDTAreal Flood WarningOTXAdams, Lincoln32 min
May 30, 7:45 PM PDTAreal Flood WarningOTXFerry, Lincoln, Spokane, Stevens60 min
May 30, 8:10 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Stevens50 min
May 30, 8:53 PM PDTSpecial Weather StatementOTXPend Oreille52 min
May 31, 3:15 AM PDTAreal Flood AdvisoryOTXLincoln, Spokane, Whitman3 hr
May 31, 4:59 AM PDTFlood WatchOTXFerry, Pend Oreille, Stevens6 hr
May 31, 12:46 PM PDTRiver Flood WarningOTXOkanogan70 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.